Kansas, 2009

Hail and Damaging Wind in Kansas, June 13, 2009

June 13, 2009 · NWS DDC · 14 events in 4 counties and zones

Nocturnal thunderstorms became severe during the morning hours from Grant to Clark county as a weak upper system moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Nocturnal thunderstorms became severe during the morning hours from Grant to Clark county as a weak upper system moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 2:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT SAT JUN 13 2009

.DISCUSSION...

DAYS 1-2...

THE FORECAST CHALLENGES THIS CYCLE ARE MANY BUT THE MOST DIFFICULT
ARE THE CONTINUED POSSIBILITY FOR CONVECTION AND VARYING CLOUD COVER
AND ITS AFFECT ON TEMPERATURES.

RIGHT NOW, CONVECTION CONTINUES TO BUBBLE OVER EAST-CENTRAL COLORADO
WITH SOME STORMS MANAGING TO SURVIVE LONG ENOUGH TO CROSS INTO NW
KS. AM SEEING SOME ECHOES OVER MY NRN ZONES BUT SUSPECT THIS JUST
CLOUD RETURNS OR VIRGA SINCE ALL AFFECTED OBSERVING SITES ARE
REPORTING CLR BELOW. THE REST OF MY CWA (KDDC SOUTH) IS CLEAR ATM.

ON THE SYNOPTIC SCALE, A TROF REMAINS ALONG THE US WEST COAST AND
THE NEXT WAVE IS COMING ONSHORE OVER NW OLD MEXICO. AHEAD OF THE
WAVE, A 100KT+ JET IS PUSHING INTO SRN AZ WHILE FURTHER AHEAD, A
RIDGE HAS DEVELOPED ALONG THE SPINE OF THE ROCKIES. THE RIDGING HAS
TURNED OUR FLOW ALOFT TEMPORARILY TO MORE WEST THAN SW. AT THE
SURFACE, A STNRY FRONT STRETCHES FROM N TX TO CENTRAL OK WHILE WEAK
UPSLOPE FLOW CONTINUES ACROSS KS.

IN THE NOW TERM, THE NAM/RUC BOTH SHOW A LITTLE PRECIP DEVELOPING
THIS MORNING OVER MY SW ZONES. MOISTURE CONVERGENCE IS EVIDENT IN
THE MODELS AS THE SFC FRONT BEGINS TO LIFT SLOWLY NORTH. WHILE
NOTHING IS HAPPENING AT THE MOMENT, 11-3.9 SAT IMAGERY DOES SHOW
SOME LOW-MID CLOUD BEGINNING TO DEVELOP AS UPSLOPE FLOW INCREASES
OVER THE TX/OK PANHANDLES. THINK THIS WILL CONTINUE TO SPREAD
NORTHWARD AND HAVE INSERTED SLIGHT CHC POPS FOR MY S/SW ZONES. ALSO
INSERTED SLGT CHANCE FURTHER NORTH TO COVER ANY RESIDUAL PRECIP FROM
CONVECTION OVER CO THAT SURVIVES INTO KS.

FOR THE REST OF TODAY AND TONIGHT, THE RIDGE AXIS WILL MOVE EAST AS
THE UPPER WAVE MAKES ITS WAY INTO THE SRN ROCKIES. WILL SEE SOME
DESTABILIZATION OVER THE HIGH PLAINS TODAY AS UPSLOPE FLOW AND
MOISTURE INCREASE AND AM CARRYING SLIGHT CHANCE POPS FOR THE
AFTERNOON. BY TONIGHT, THE ELEMENTS START TO COME TOGETHER FOR A
ROUND OF STORMS. THE AFOREMENTIONED UPPER JET BEGINS TO NOSE IN
OVER THE CENTRAL PLAINS. THE THETA-E RIDGE MOVES NW AND STRETCHES
FROM NE CO THROUGH SW KS BY THIS EVENING. A LLJ DEVELOPS OVER
OK/TX PANHANDLES AND NOSES IN OVER SW KS. WE ALSO HAVE HINTS OF A
H7 FRONTAL ZONE DEVELOPING OVER NW KS AS WELL AS SOME WEAK
ISENTROPIC LIFT FROM H8-H7. THINK THE MOST LIKELY SCENARIO IS YET
ANOTHER ROUND OF CONVECTION DEVELOPING OVER THE COLORADO PLAINS IN
THE AFTERNOON WHICH EVOLVES INTO A MCS AND FOLLOWS THE THETA-E
RIDGE INTO KANSAS TONIGHT. IT COULD ERUPT QUITE NICELY AS IT
ENCOUNTERS THE INTERSECTION OF THE LLJ AND MID LEVEL FRONT,
SOMEWHERE OVER WESTERN KANSAS. LOW LEVEL SHEAR AND INSTABILITY ARE
CERTAINLY SUFFICIENT TO SUPPORT SEVERE WEATHER WITH ANY OF THESE
STORMS. HAVE CARRIED THE HIGHEST POPS OVER MY NRN CWA FOR THIS
EVENING AND TONIGHT BUT ITS NOT HARD TO IMAGINE A NEARLY EXACT
REPEAT OF THURSDAY NIGHTS ACTIVITY.

FOR SUNDAY, STRONG MOISTURE ADVECTION CONTINUES OVER CENTRAL KANSAS.
A SUBSTANTIAL THETA-E RIDGE WILL BE RIGHT OVER SW KS BY AFTERNOON
WITH A SHARP DRY LINE SOMEWHERE OVER FAR SW KS. AS A RESULT OF THE
DEEP MOISTURE POOL, CAPES SOAR TO OVER 3000 J/KG IN A NARROW SWATH
ALONG THE DRY LINE. NOT SEEING A REAL GOOD TRIGGER UNTIL EVENING
WHEN ANOTHER S/WAVE COMES UP THROUGH THE SW FLOW. NEVERTHELESS,
STORMS COULD EASILY BOIL ALONG THE DRYLINE IF WE GET ENOUGH HEATING.
WILL HAVE TO WAIT AND SEE ON THAT BUT AM CERTAINLY CARRYING POPS SUN
AFTERNOON INTO SUNDAY NIGHT. -WRIGHT

DAYS 3-7...

MODELS CONTINUE TO SUPPORT STRONG MID AND UPPER FLOW INTO WESTERN
KANSAS FROM THE DESERT SOUTHWEST INTO MONDAY WITH WARM RIDGING ON
WEDNESDAY. THEN A NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS THE
PLAINS ON THURSDAY PUSHING A COLD FRONT ACROSS SOUTHWEST KANSAS ON
FRIDAY MORNING.

A MID LEVEL SHORTWAVE TROUGH GOES THROUGH MONDAY MORNING PUSHING
MUCH OF THE RAINFALL TO THE EAST. BY MONDAY AFTERNOON A DRYLINE SETS
UP TO OUR WEST WITH A FRONTAL BOUNDARY ACROSS OUR CENTRAL CWA.
STRONG MID LEVEL FLOW OVERHEAD WILL PROVIDE ENOUGH SHEAR FOR SOME
SEVERE THUNDERSTORMS NEAR THE DRYLINE THEN SPREADING EAST. THEN FOR
TUESDAY UPSLOPE FLOW WITH A FRONTAL BOUNDARY JUST TO OUR SOUTH AND
MID LEVEL FLOW AROUND 30KTS COULD GIVE US A FEW THUNDERSTORMS. BY
WEDNESDAY THE WARM FRONT SURGES NORTH WITH FORECAST 850MB TEMPS
CLIMBING TO AROUND 30 TO 32C INTO THURSDAY AHEAD OF COLD FRONT FOR
FRIDAY MORNING. THIS WILL GIVE HIGHS TEMPS IN PARTS OF SOUTHWEST
KANSAS INTO THE TRIPLE DIGITS. HAVE ADJUSTED UP A FEW DEGREES FROM
PREVIOUS FORECAST. HIGH TEMPS FALL BACK INTO THE 90S TO 80S WITH THE
COLD FRONT ON FRIDAY. OVERNIGHT LOWS CONTINUE INTO THE 60S WITH THE
WARMEST AROUND 70 BY THURSDAY MORNING.

&&

.AVIATION...

LOOK FOR VFR CONDITIONS TODAY WITH ANOTHER MCS SPREADING INTO
SOUTHWEST KANSAS AROUND AND AFTER MIDNIGHT. LOOK FOR MAINLY MVFR
CIGS WITH NUMEROUS THUNDERSTORMS INTO SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  64  83  66 /  40  40  50  50
GCK  80  62  83  62 /  40  40  40  50
EHA  78  60  89  63 /  30  30  30  30
LBL  81  63  87  65 /  40  40  40  40
HYS  78  63  81  65 /  30  60  50  50
P28  85  68  85  68 /  30  40  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/06/06
Hazardous weather outlook, Jun 13, 3:06 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
406 AM CDT SAT JUN 13 2009

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
406 AM CDT SAT JUN 13 2009 /306 AM MDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM OVER COLORADO THIS AFTERNOON
AND MOVE INTO WESTERN KANSAS THIS EVENING AND TONIGHT. CONDITIONS
ARE SUCH THAT SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THESE
STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL BUT DAMAGING WIND
AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS MOISTURE INCREASES AND
A DRY LINE DEVELOPS. A FRONT WILL PUSH INTO WESTERN KANSAS ON
MONDAY FOR A CONTINUE THREAT OF SEVERE WEATHER. THE WEATHER IS
EXPECTED TO FINALLY SETTLE DOWN TUESDAY AND FOR THE REMAINDER OF
THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT OVER
MUCH OF SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

In the hours before

Special weather statement, Jun 13, 5:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 AM CDT SAT JUN 13 2009

KSZ076-131230-
HASKELL-
630 AM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SATANTA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3768 10067 3740 10067 3740 10108 3753 10107
TIME...MOT...LOC 1130Z 243DEG 13KT 3744 10099

KRUSE

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 13, 6:00 AM CST to 6:05 AM CST
Where
Grant County, 7.3 mi NE of Hickok
Measured
0.75 in hail
Reported by
Public
Coordinates
37.640, -101.130

The hail lasted for five minutes.

Hail, Meade

When
June 13, 6:35 AM CST to 6:40 AM CST
Where
Meade County, 3.5 mi N of Missler
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -100.440

The hail lasted for five minutes.

Hail, Meade

When
June 13, 6:56 AM CST
Where
Meade County, 0.55 mi E of Meade Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.280, -100.340

Winds were also reported to be 50 to 60 mph.

Hail, Meade

When
June 13, 7:10 AM CST
Where
Meade County, Fowler
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.380, -100.200

Winds of 50 to 60 mph were also reported with the hail.

Thunderstorm Wind, Meade

When
June 13, 7:10 AM CST
Where
Meade County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.380, -100.200

Winds were estimated at 60 mph.

Hail, Meade

When
June 13, 7:15 AM CST
Where
Meade County, 7.31 mi SSE of Fowler Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.290, -100.110

Hail, Clark

When
June 13, 7:30 AM CST
Where
Clark County, 8.31 mi S of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -99.980

The hail covered the ground.

Hail, Clark

When
June 13, 8:25 AM CST
Where
Clark County, 8.62 mi SE of Clark State Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.310, -99.650

Hail, Clark

When
June 13, 8:30 AM CST
Where
Clark County, 9.91 mi E of Clark State Lake
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -99.600

Hail, Haskell

When
June 13, 8:30 AM CST
Where
Haskell County, 8.58 mi NNW of Tice
Measured
1.25 in hail
Reported by
Public
Coordinates
37.640, -100.760

Hail, Haskell

When
June 13, 8:30 AM CST
Where
Haskell County, 11.46 mi NW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -100.850

The hail covered the ground.

Hail, Clark

When
June 13, 8:43 AM CST
Where
Clark County, 12.65 mi E of Clark State Lake
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -99.550

Hail, Haskell

When
June 13, 8:55 AM CST
Where
Haskell County, 7.31 mi NNE of Tice
Measured
0.88 in hail
Reported by
Public
Coordinates
37.610, -100.650

Hail, Meade

When
June 13, 9:56 AM CST to 10:06 AM CST
Where
Meade County, 3.02 mi NE of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -100.290

The hail fell for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185850, 185853, 185851, 185852, 185867, 185854, 185855, 185859, 185857, 185863, 185864, 185858, 185860, 185862.